Anyone's elderly mom experiencing shortness of breath, heart racing, and other symptoms every morning?

Asked by

My elderly mom has been experiencing these symptoms every morning: shortness of breath, heart racing, hands shaking, feeling of suffocation, headache, fearfulness, nausea (occasionally), coughing, stuffed nose (but not a cold), dry mouth, and recently ringing in the ear. They last all day until later in the afternoon. She went to the ER a couple of times and they determined it wasn't the heart or the lung after a whole bunch of tests. Her doctor thinks it might be high anxiety but he's not sure. He gave her plenty of anti-depressant and sleep-aid medication but they don't always work. She no longer goes to sleep naturally. She has a really hard time falling asleep even with all these medications. She has early onset dementia. Could dementia be causing all these symptoms or could it be something else? Anyone has any idea?

Answers 1 to 10 of 15
I haven't experienced this with my mom or anyone else.
could it be a thyroid problem. like Hyperthyroidism
symptoms:
www.mayoclinic.org/diseases-conditions/hyperthyroidism/symptoms-causes/syc-20373659
Top Answer
You are doing the right thing, by bringing all these symptoms to the attention of her doctor. And they are taking it seriously and performing tests. That is all to the good.

Do you mean your mother has early stage dementia? (Early onset means it started before age 65.) Has the type of dementia been suggested? Is she being followed by a dementia specialist? (Such as a behavioral neurologist or a geriatric psychiatrist?)

Dementia can certainly interfere with sleep patterns! It can cause lots and lots of different symptoms. Dementia means there are defects in the brain, and the brain controls everything! But the particular set of symptoms you describe aren't something common, or at least I haven't heard of them. (We hear about lots of dementia symptoms on this forum.)

I think it would be advisable to see a doctor very well versed in dementia symptoms and treatments.
jigsaw, as shakingdustoff had mentioned above, it could side effects from the pills that your Mom is taking.

Sometimes we can be sensitive to pills, not to the medicine in the pill, but to the fillers used to make the pill larger so it is easier to handle... to the binder used to keep the pill together so it doesn't dust apart... to the coating on the pill which makes it easier to swallow.

I ran into that situation with one prescription medicine I was taking, and after a lot of trial and error, found a pharmaceutical manufacturing company that had the pill without the side effect. What is surprising, I noticed one of my Mom's pill bottles, she said she could only use from that company, too.
jeannegibbs, yes I meant early stage dementia. Her doctor is now suggesting her to see a geriatric psychiatrist and a neurologist, which I hope I can get her to go. Many times, she just doesn't like seeing doctors or specialists since she doesn't think she has a problem.
wally003, she had her thyroid checked every year and as recently as March this year. Her doctor said there is no need to do another test since she hasn't shown any problem in all these years. Does that make sense? Although, I have seen that there are so many similar symptoms listed on the web page you sent me.
shakingdustoff, sorry to hear your mom also has dementia. It's such a cruel disease. So, my mom exhibited these symptoms before her doctor prescribed anti-depressants and sleeping-aids, unless those older medications are now giving her these symptoms. I will review her medications and see if I see any similarities between her symptoms and those side effects. Thanks!
freqflyer, hmm, interesting! I never thought different manufacturing companies' pills could have different effects. Thanks!
Thanks everyone for your ideas and suggestions. I certainly have a lot of homework to do. I'll keep you guys posted. Thanks so much!!!
In regards to freqflyer's comment that different manufacturing companies' pills could have different effects, it happens more than you would think. And it isn't always the MEDICATION that is the problem, it is the INACTIVE INGREDIENTS (all of those chemicals listed at the bottom of the label) that are the cause of the problem. Sometimes the WAY a medication is MANUFACTURED can cause problems also.

I have a friend who has to be careful about which brand of certain prescription medications she takes because of the inactive ingredients. Luckily her pharmacist is willing to help her get the prescription medications that don't have the inactive ingredients that she has problems with.

Is your Mom taking a Beta Blocker (propranolol, atenolol, metoprolol are the most common)? The symptoms that you mention often occur in people who are taking a Beta Blocker:
shortness of breath, heart racing, hands shaking, feeling of suffocation, headache, fearfulness, nausea (occasionally), coughing, stuffed nose (but not a cold), dry mouth, and recently ringing in the ear.

If your Mom is taking a Beta Blocker, maybe your Mom needs to change to a different Beta Blocker or have the dosage of her current Beta Blocker medication decreased. Talk to your doctor about dosage changes. Please do NOT change the dosage of your Mom's medications without the doctor's knowledge.
Just as an additional thought, since these symptoms are coming on overnight and wearing off slowly during the day: have you had a really thorough look round her bedroom for any possible environmental causes? A plant outside the window that's producing a particular kind of pollen, "little visitors" like ants or termites, some kind of pathogen that's taken up residence in her mattress. You do get some weird and wonderful goings-on that are no reflection on anybody's housekeeping. Might be worth ruling out, anyway.

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support